Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 39, NWS Jackson, MS

May 23, 2017Madison County, Yazoo County, Mississippi

NWS Jackson, MS issued this river flood warning at May 23, 2017, 10:52 AM CDT for Madison County, Yazoo County, Mississippi. It took effect at May 24, 2017, 7:00 AM CDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 10:52 AM CDT (15:52 UTC)
In effect from
May 24, 2017, 7:00 AM CDT
Expired
May 25, 2017, 1:00 AM CDT
In force
18 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Madison County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 53 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River near Bentonia (BTAM6). The gauge peaked at 18.57 ft at May 23, 2017, 1:00 PM CDT.

actionminormoderate15202505/2305/2405/2505/26
Action stage
21 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289730, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

400 
WGUS44 KJAN 231552
FLWJAN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON, MS
1052 AM CDT Tue May 23 2017


...The National Weather Service in Jackson has issued a Flood Warning
for the following rivers in Mississippi... 

  Big Black River Near Bentonia affecting Madison and Yazoo Counties
  Big Black River Near Bovina affecting Hinds and Warren Counties



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 

Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC089-163-242152-
/O.NEW.KJAN.FL.W.0039.170524T1200Z-170525T0600Z/
/BTAM6.1.ER.170524T1200Z.170524T1200Z.170524T1800Z.NO/
1052 AM CDT Tue May 23 2017

The National Weather Service in Jackson has issued a 

* Flood Warning for 
  The Big Black River Near Bentonia
* from Wednesday morning to late Wednesday night.
* At 10:00 AM Tuesday the stage was 18.5 feet.
* Minor flooding is forecast.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  tomorrow morning.


&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Wed   Thu   Fri Crest Time  Date

Lower Big Black River 
Bentonia       22  18.5 Tue 10 AM  22.0  21.0  19.6  22.0 01 PM 05/24


&&


LAT...LON 3256 9064 3281 9012 3291 9006 3285 8987
      3272 8996 3245 9052             



$$

MSC049-149-242152-
/O.NEW.KJAN.FL.W.0040.170525T0000Z-170525T1200Z/
/BOVM6.1.ER.170525T0000Z.170525T0000Z.170525T0000Z.NO/
1052 AM CDT Tue May 23 2017

The National Weather Service in Jackson has issued a 

* Flood Warning for 
  The Big Black River Near Bovina
* from Wednesday evening to Thursday morning.
* At 10:15 AM Tuesday the stage was 22.0 feet.
* Minor flooding is forecast.
* Flood stage is 28.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  tomorrow evening.
* Impact...At 28.0 feet...Low-lying agricultural land near the river 
  begins to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Wed   Thu   Fri Crest Time  Date

Lower Big Black River 
Bovina         28  22.0 Tue 10 AM  27.4  27.7  26.4  28.0 07 PM 05/24


&&


LAT...LON 3217 9093 3224 9078 3256 9064 3245 9052
      3218 9065 3204 9102             



$$
2 follow-up statements
644 
WGUS84 KJAN 240208
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
908 PM CDT Tue May 23 2017




...The Flood Warning continues for the following rivers in 
Mississippi...

  Big Black River Near Bentonia affecting Madison and Yazoo Counties 
  Big Black River Near Bovina affecting Hinds and Warren Counties 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 

The next regularly scheduled update is expected between 8 and 10 AM.

&&

MSC089-163-250808-
/O.EXT.KJAN.FL.W.0039.170525T1200Z-170526T0000Z/
/BTAM6.1.ER.170525T1200Z.170525T1200Z.170525T1200Z.NO/
908 PM CDT Tue May 23 2017

...Flood Warning extended until Thursday evening...

The Flood Warning continues for
  The Big Black River Near Bentonia
* from Thursday morning to Thursday evening.
* At  8:00 PM Tuesday the stage was 18.3 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Thursday morning.
* Impact...At 22.0 feet...Low lying woodland areas along the river 
  begins to flood.
* Impact...At 21.0 feet...Minor low land flooding occurs along the 
  river.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Wed   Thu   Fri Crest Time  Date

Lower Big Black River 
Bentonia       22  18.3 Tue 08 PM  20.1  22.0  20.9  21.9 07 AM 05/25


&&


LAT...LON 3256 9064 3281 9012 3291 9006 3285 8987
      3272 8996 3245 9052             



$$

MSC049-149-250808-
/O.EXT.KJAN.FL.W.0040.170526T1200Z-170527T0600Z/
/BOVM6.1.ER.170526T1200Z.170526T1200Z.170526T1800Z.NO/
908 PM CDT Tue May 23 2017

...Flood Warning extended until late Friday night...

The Flood Warning continues for
  The Big Black River Near Bovina
* from Friday morning to late Friday night.
* At  8:15 PM Tuesday the stage was 24.1 feet.
* Flood stage is 28.0 feet.
* Forecast...The river is expected to rise to near flood stage Friday
  morning.
* Impact...At 28.0 feet...Low-lying agricultural land near the river 
  begins to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Wed   Thu   Fri Crest Time  Date

Lower Big Black River 
Bovina         28  24.1 Tue 08 PM  25.4  27.2  28.0  28.0 07 AM 05/26


&&


LAT...LON 3217 9093 3224 9078 3256 9064 3245 9052
      3218 9065 3204 9102             



$$
485 
WGUS84 KJAN 241532
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
1032 AM CDT Wed May 24 2017

...The Flood Warning is cancelled for the following rivers in Mississippi...
 
  Big Black River Near Bentonia affecting Madison and Yazoo Counties
  Big Black River Near Bovina affecting Hinds and Warren Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. Routine 48 hours of forecast rainfall is used on Tibbee 
Creek...Luxapallila Creek...Noxubee River...and the Tombigbee River.

Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC089-163-241602-
/O.CAN.KJAN.FL.W.0039.000000T0000Z-170526T0000Z/
/BTAM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1032 AM CDT Wed May 24 2017

The Flood Warning is cancelled for
  The Big Black River Near Bentonia.
* At 10:00 AM Wednesday the stage was 18.2 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will crest below flood stage at 19.5 feet 
  early tomorrow afternoon.


&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Thu   Fri   Sat Crest Time  Date

Lower Big Black River 
Bentonia       22  18.2 Wed 10 AM  19.4  18.9  17.4  19.5 01 PM 05/25          


&&


LAT...LON 3256 9064 3281 9012 3291 9006 3285 8987
      3272 8996 3245 9052             



$$

MSC049-149-241602-
/O.CAN.KJAN.FL.W.0040.000000T0000Z-170527T0600Z/
/BOVM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1032 AM CDT Wed May 24 2017

The Flood Warning is cancelled for
  The Big Black River Near Bovina.
* At 10:15 AM Wednesday the stage was 25.4 feet.
* Flood stage is 28.0 feet.
* Forecast...The river will crest below flood stage at 26.6 feet 
  early Friday morning.


&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Thu   Fri   Sat Crest Time  Date

Lower Big Black River 
Bovina         28  25.4 Wed 10 AM  26.3  26.5  25.7  26.6 01 AM 05/26          


&&


LAT...LON 3217 9093 3224 9078 3256 9064 3245 9052
      3218 9065 3204 9102             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at May 23, 9:18 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 23, 9:18 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
918 AM CDT Tue May 23 2017

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...surface analysis showed a weak low just southeast of
Hattiesburg. This low will track east and the light pcpn
associated with it will end. Have lowered pops across east
Mississippi remainder of the morning. Visible satellite imagery
showed plenty of breaks in the cloud cover. Wl be hard to rule out
an isolated aftn shower or thunderstorm across our CWA but the
main rain chances will increase this evening ahead of the next
approaching low pressure system. /22/

Prior discussion below:

Today and Tonight: An area of showers producing moderate to
occasionally heavy rainfall continues to push east out of
Mississippi early this morning, with scattered light rain showers
elsewhere across the area. This activity should continue to clear
the area through this morning, with a lull in precipitation for
most of this afternoon. Then as a low pressure system over the
Midwest swings southward, a cold front will be pushed through the
forecast area this evening into tonight. With some remaining
moisture ahead of the front and a little bit of instability, the
front will have a decent chance to squeeze out another round of
showers and possibly a few thunderstorms as it moves eastward.
Neither severe weather nor flooding will be much of a concern as
this system pushes through. /NF/

Wednesday through Memorial Day: A cold front will be in the
process of exiting the eastern half of the forecast area Wednesday
morning. While much of the convection associated with it will be
exiting the CWA as well, clouds and rain chances will linger
across locales mainly along and north of the Interstate 20
corridor for much of the day Wednesday. This is due to the closed
low continuing to swing east southeast from the Mid-South region
through the Tennessee Valley, squeezing out any lingering moisture
across the region in the process. The rain chances will finally
end across the Golden Triangle area early Wednesday evening. Skies
will clear overnight Wednesday, with cooler drier conditions
expected as day breaks across the forecast area early Thursday
morning.

A couple of dry days are expected Thursday and Friday as ridging
aloft and high pressure at the surface build into and through the
region.  However during this time, conditions will warm and moisten
across the forecast area.  Highs on Thursday will top out from the
mid 70s to lower 80s and lows Thursday night will range from the mid
50s to lower 60s.  On Friday, highs will climb into the mid to upper
80s, with lows Friday night only ranging from the mid 60s to lower
70s.

Currently, model consensus concurs that warm conditions will persist
and rain chances will increase over the Memorial Day weekend, right
into Memorial Day itself.  While most of the CWA looks to remain dry
on Saturday, highs around 90, coupled with lower 70s dew points and
a subtle disturbance aloft embedded in zonal flow passing just to
our north, will yield some diurnal convection across the forecast
area Saturday afternoon, primarily north of the Interstate 20
corridor.  This activity will dissipate heading into the Saturday
night period.

Lastly, as a trough swings east from the nation's mid-section
towards the East Coast Sunday into Memorial Day, it'll cause a
surface low to develop well north of the CWA.  This surface low will
then drag a cold front towards and eventually into the forecast area
Sunday night into Memorial Day.  As a result, good chances for
showers and storms are currently anticipated across the ArkLaMiss
Sunday into Memorial Day. /19/

&&

.AVIATION...

12Z TAF discussion:
Ongoing showers and a few thunderstorms will primarily impact the
KHBG and KMEI TAF sites for the next few hours before clearing to
the east. Low stratus producing IFR to MVFR conditions for the
next few hours will lift at the other TAF sites by around 15Z to
16Z. Then expect VFR conditions through the daytime. There will be
another chance for showers and a few thunderstorms to affect sites
beginning after 03Z Wednesday at KGLH and spreading eastward
through 12Z Wednesday./NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78  59  73  52 /  15  73  23  10
Meridian      79  61  73  51 /  21  74  33  13
Vicksburg     79  58  74  52 /  15  64  15   6
Hattiesburg   82  62  78  53 /  19  54  24   6
Natchez       77  58  74  52 /  11  60  11   4
Greenville    78  57  72  53 /  25  64  23  11
Greenwood     78  58  71  52 /  15  68  31  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/19/22
Hazardous weather outlook, May 23, 4:12 AM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 AM CDT Tue May 23 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
412 AM CDT Tue May 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:55 AM CDTRiver Flood WarningJANForrest33 hr
May 23, 10:52 AM CDTRiver Flood WarningJANHinds, Warren44 hr

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.